Skip to main content
×
Home
    • Aa
    • Aa

Projective algebra and the calculus of relations1

  • A. R. Bednarek (a1) and S. M. Ulam (a1)
Abstract

In [1] there were given postulates for an abstract “projective algebra” which, in the words of the authors, represented a “modest beginning for a study of logic with quantifiers from a boolean point of view”. In [5], D. Monk observed that the study initiated in [1] was an initial step in the development of algebraic versions of logic from which have evolved the cylindric and polyadic algebras.

Several years prior to the publication of [1], J. C. C. McKinsey [3] presented a set of postulates for the calculus of relations. Following the publication of [1], McKinsey [4] showed that every projective algebra is isomorphic to a subalgebra of a complete atomic projective algebra and thus, in view of the representation given in [1], every projective algebra is isomorphic to a projective algebra of subsets of a direct product, that is, to an algebra of relations.

Of course there has since followed an extensive development of projective algebra resulting in the multidimensional cylindric algebras [2]. However, what appears to have been overlooked is the correspondence between the Everett–Ulam axiomatization and that of McKinsey.

It is the purpose of this paper to demonstrate the above, that is, we show that given a calculus of relations as defined by McKinsey it is possible to introduce projections and a partial product so that this algebra is a projective algebra and conversely, for a certain class of projective algebras it is possible to define a multiplication so that the resulting algebra is McKinsey's calculus of relations.

Copyright
Footnotes
Hide All

Research supported by NSF Grant No. MSC75–21130.

Footnotes
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1] C. J. Everett and S. M. Ulam , Projective algebra. I, American Journal of Mathematics, vol. 68 (1946), pp. 7788.

[4] J. C. C. McKinsey , On the representation of projective algebras, American Journal of Mathematics, vol. 70 (1948), pp. 375384.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 1 *
Loading metrics...

Abstract views

Total abstract views: 37 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 30th April 2017. This data will be updated every 24 hours.